Texas, 2018

Hail in Texas, April 25, 2018

April 25, 2018 · NWS CRP · 1 event in 1 county or zone

An isolated severe thunderstorm over the western Brush Country produced large hail near Encinal in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An isolated severe thunderstorm over the western Brush Country produced large hail near Encinal in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 25, 2:56 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 25, 2:56 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
356 PM CDT Wed Apr 25 2018

.SHORT TERM (Tonight through Thursday)...

Keeping an eye to the sky, well more than usual tonight. Watching
some storms develop in advance of the surface cold front to the west
of the region along the higher terrain of the Sierra Madres'. These
storm are expected to grow upscale as they head towards the Rio
Grande River and could ultimately move into extreme western Webb
County by 6PM CDT. The amount of low-level CIN seems to have
vanished recently with breaks in the overcast deck that has hugged
the river valley much of the day. The best moisture pooling is still
right along the Rio Grande Plains but we will be fighting the loss
of daytime heating by the time the surface cold front moves through
the region. Storms could be more elevated in nature. Still thinking
though that the convection along the mountains to the west will
eventually merge with convection developing along the front this
evening as it moves into the Brush Country. Our time frame for any
severe thunderstorms continues to be from 6PM until around 10PM, and
this may be a little generous. Though shear does increase later this
evening a majority of the organization could remain across our
extreme western areas or even just across the boarder into Mexico.
Instability quickly drops off east of the Brush Country. Greatest
threats remain large hail and damaging winds.

Convective outflow from the north along with the cold front should
be enough to get some showery activity to develop across the Coastal
Plains and possibly the Coastal Bend later this evening. Would
settle for a couple tenths of an inch tonight across the Coastal
Bend.

Front moves off the coast early Thursday morning turning winds to
the north-northeast. Weak isentropic lift still occurring behind the
front may keep some lingering clouds and light rain in place through
the mid-morning hours before drying out completely.

&&

.LONG TERM (Thursday night through Wednesday)...

Thursday night easterly flow will briefly return to the region.
However, another shortwave will pass in the northwest flow aloft,
bringing a secondary weak cold front/surge of high pressure through
the region Friday morning.  Over the weekend a deep upper level low
will dig into the western CONUS. Onshore flow will return Saturday
and strengthen on Sunday, gradually increasing moisture across the
region.  Weak shortwaves aloft moving out from northeast Mexico may
allow a few thunderstorms to pop up and move across the Brush
Country on Saturday and Sunday. As moisture increases locally early
next week the deep upper level low will dig into the the Northern
Intermountain/Central Great Basin. Anticipate at least isolated
showers and storms on Monday as impulses eject ahead of the
low/trough.  Isolated to scattered showers and storms will also be
possible Tuesday into Wednesday as the main upper level system
gradually tracks further east. Deepening surface low pressure to the
northwest will strengthen onshore flow, potentially bringing Small
Craft Advisory conditions late in the period. Mild, near seasonable
temperatures will persist over the weekend. A gradual warming trend
will develop during Monday through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    59  77  59  82  61  /  50  10  10  10  10
Victoria          57  79  54  82  57  /  50  10  10  10  10
Laredo            62  80  64  82  63  /  70  10  10  10  10
Alice             59  80  58  84  59  /  40  10  10  10  10
Rockport          58  75  62  80  64  /  50  10  10  10  10
Cotulla           59  79  59  83  60  /  70  10  10  10  10
Kingsville        61  80  59  84  60  /  50  10  10  10  10
Navy Corpus       63  77  65  80  66  /  50  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

GH/77...SHORT TERM
LB/84...LONG TERM
Hazardous weather outlook, Apr 25, 4:32 AM CST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
532 AM CDT Wed Apr 25 2018

TXZ229>234-239>247-261045-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
532 AM CDT Wed Apr 25 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected to develop this
late afternoon and this evening, primarily across the Brush
Country and Rio Grande Plains. Some storms may become strong to
even severe at times, with large hail and damaging winds being the
main threat.

Farther east across the Coastal Bend and Victoria Crossroads,
isolated to scattered thunderstorms are expected. An isolated
strong storm or two may be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms will be possible over South Texas Monday and
Tuesday. No severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe
weather and flooding. Use hashtags #ccspotter and #txwx

GMZ230-235-250-255-270-275-261045-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
532 AM CDT Wed Apr 25 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this evening
as a cold front moves south into the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CB/TMT

In the hours before

Special weather statement, Apr 25, 3:50 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
450 PM CDT WED APR 25 2018

TXZ239-252245-
Webb-
450 PM CDT WED APR 25 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEBB COUNTY...

At 450 PM CDT, a strong thunderstorm was located 15 miles northwest
of Columbia Bridge, or 33 miles northwest of Laredo, moving southeast
at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Laredo, Las Tiendas, Laredo International Airport, Botines, Unitec
Industrial Park, La Esperanza Ranch Airport, Ranchos Penitas West,
Columbia Bridge, United South High School, Texas A&M International
University, Doctors Hospital Of Laredo, St Augustine High School
South Laredo, Laredo Community College, Laredo Country Club and
Orvil.

LAT...LON 2746 9949 2749 9948 2750 9953 2757 9951
      2761 9954 2760 9958 2764 9960 2763 9966
      2767 9969 2765 9970 2778 9982 2776 9984
      2780 9988 2788 9991 2791 9990 2794 9994
      2798 9993 2800 9999 2818 9947 2737 9929
TIME...MOT...LOC 2150Z 302DEG 10KT 2787 9990

GW
Special weather statement, Apr 25, 4:29 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
529 PM CDT WED APR 25 2018

TXZ229-239-252330-
Webb-La Salle-
529 PM CDT WED APR 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEBB AND
SOUTHWESTERN LA SALLE COUNTIES...

At 528 PM CDT, a strong thunderstorm was located near Encinal, moving
east at 10 mph.

Winds in excess of 40 mph and dime to nickel size hail are possible
with this storm.

Locations impacted include...
Encinal.

LAT...LON 2820 9943 2820 9940 2823 9939 2826 9904
      2788 9913 2802 9946
TIME...MOT...LOC 2228Z 281DEG 7KT 2811 9940

GW
Special weather statement, Apr 25, 4:51 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
551 PM CDT WED APR 25 2018

TXZ239-240-252345-
Webb-Duval-
551 PM CDT WED APR 25 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DUVAL AND
SOUTHEASTERN WEBB COUNTIES...

At 550 PM CDT, a strong thunderstorm was located near Laredo
Community College, or near Laredo, moving southeast at 35 mph.

Winds in excess of 40 mph and pea to up to half inch hail are
possible with this storm. At this time, it appears that the
strongest part of this storm will remain just west of the Rio
Grande. We will continue to monitor.

Locations impacted include...
Laredo, Rio Bravo, El Cenizo, Laredo International Airport, Unitec
Industrial Park, Mirando City, Ranchos Penitas West, Oilton, United
South High School, Texas A&M International University, Aguilares,
Ranchitos Las Lomas, Doctors Hospital Of Laredo, St Augustine High
School South Laredo, Laredo Community College, Bruni, Laredo Country
Club, Orvil and Botines.

LAT...LON 2730 9949 2731 9954 2734 9951 2741 9949
      2745 9950 2749 9948 2750 9953 2757 9951
      2761 9955 2760 9959 2764 9960 2764 9963
      2763 9964 2766 9969 2777 9966 2765 9878
      2727 9880 2727 9933 2732 9937 2726 9948
TIME...MOT...LOC 2250Z 299DEG 32KT 2755 9956

GW

The radar

The Laughlin AFB radar (KDFX), 171 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Salle

When
April 25, 4:55 PM CST to 5:00 PM CST
Where
La Salle County, 6.74 mi E of Encinal
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.040, -99.240

Law enforcement reported quarter sized hail east of Encinal.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749693.